Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

miketurco

Atenolol

Recommended Posts

miketurco

Started Atenolol today. Supposed to lower my high pulse (an ongoing problem) and hopefully lower my bp as well. (I'm already on the max for lisinopril). 

 

One of the side effects is supposedly that it masks lows. I'm a little concerned about that. I do take insulin and I do have the occasional low. I'm not toooooo worried about it because I do a good job monitoring my bg. Also, my symptoms for a low are profuse sweating, weakness and the shakes. I know some people recognize a low because their heart starts pounding like crazy, but that's not what I go by myself.

 

There's also a pretty big list of side effects and that has me worried too.

 

http://www.everydayhealth.com/drugs/atenolol

 

Anybody been on this? What's your experience with it? Especially regarding lows, but I'd like to hear of any other experiences as well.

 

Thanks,

 

Mike

Share this post


Link to post
Share on other sites
Moonpie

I was on it years & years ago, ( Before D. My Drs took me off it, as it made my ankles swell too much & go purple. Now I list it as a pill I am allergic to. If you don't like it, there are many other bp medicines available.

Share this post


Link to post
Share on other sites
meyery2k

I can't really comment on glucose control since I do not use insulin and I started it the same time that I was dx'ed with diabetes.  It did, indeed, lower my pulse.  My resting heart rate is around 45.  When I was in the hospital recently, I was described as an asymptomatic "brady".  The monitor would go off while I was sleeping and I guess they turned that part of it off lol...

 

It has been explained to me that my exercise and Atenolol are responsible for this.  Much better than when my resting pulse was 140!

Share this post


Link to post
Share on other sites
Hammer

I took Atenolol  many years ago, and I stopped taking it because it made me fall asleep.  I would be driving to work, and I had to pull off of the road and take a nap, which made me late for work.  When I got to work, I was so tired that I had to take another nap in my car.  After several days of this, I told my doctor about it, and he told me to stop taking Atenolol, so I did.

Share this post


Link to post
Share on other sites
hexex0

I can't speak to the lows since I stopped using i before I started insulin, but I would just caution you that beta blockers are difficult to stop taking and sudden withdrawal can be dangerous.  Personally I hated taking it, not only did it lower my resting heart rate and blood pressure, it also sapped my ability to exercise.  I would become winded and out of breath after a few minutes.

Share this post


Link to post
Share on other sites
Ela

I'm with Hammer and hexex0 here: I tried Atenolol and some other beta blockers and they all made me feel tired and unable to do any physical work, even walking was hard, and I was sleepy all the time too. 

 

However there is a beta blocker Propranalol that I take when I have my Ventricular Tachycardia episodes (there is a click and my heart rate doubles).  This one is a miracle drug for me - its effect is short - few hours, but I don't need more- once it's stopped, it's good.  But usually it should be taken 2-3 times a day because of that short lived action.   

 

Oh and it also has some warning about BG altering effect - I didn't notice anything special in my case, but then - I'm not taking it regularly.

Share this post


Link to post
Share on other sites
GretchO

Beta blockers as a class can mask the adrenaline rush associated with lows. People who do public speaking can take beta blockers to calm their nerves. It's typically dependent on the dose and the beta blocker - I was on a max dose of Labetalol while pregnant and was completely hypo unaware. I'm currently on a low-ish dose of Atenolol and haven't experienced hypo unawareness. I haven't experienced the fatigue side effect, however, so I'm not certain if that's also dose-dependent. Many BP meds need to be stepped down rather than stopped cold turkey.

Share this post


Link to post
Share on other sites
Seagal

My husband went off Atenolol due to extreme fatigue.  He was recently put on Metoprolol.  My cardiologist has me taking it also and it does indeed lower the heart rate.

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.